Missouri, 2024

Drought in Missouri, November 1 to 5, 2024

November 1 to 5, 2024 · NWS EAX · 10 events in 10 counties and zones

Drought carried over into November from October due to continued precipitation deficits.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Drought carried over into November from October due to continued precipitation deficits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 31, 9:46 PM CST, 2 hours 14 minutes earlier. Its key messages:

  • A quiet but chilly evening is in store for those trick-or- treating.
  • Multiple rounds of showers and storms are expected Saturday through Monday. By Monday night, a widespread 2 to 5 inches of rainfall is forecast across the region, with locally higher amounts possible for areas south of Interstate 70.
  • Locally excessive rainfall and flooding are possible by Sunday and Sunday night, with the WPC issuing a slight risk for much of the area for this period. The severe weather risk increases by Monday, especially for southern parts of the forecast area.
Area forecast discussion, Oct 31, 9:46 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1046 PM CDT Thu Oct 31 2024

...Updated 06z Aviation...

.KEY MESSAGES...

- A quiet but chilly evening is in store for those trick-or-
  treating.

- Multiple rounds of showers and storms are expected Saturday
  through Monday. By Monday night, a widespread 2 to 5 inches of
  rainfall is forecast across the region, with locally higher
  amounts possible for areas south of Interstate 70.

- Locally excessive rainfall and flooding are possible by Sunday
  and Sunday night, with the WPC issuing a slight risk for much
  of the area for this period. The severe weather risk increases
  by Monday, especially for southern parts of the forecast area.

&&

.DISCUSSION...
Issued at 216 PM CDT Thu Oct 31 2024

After a stormy night, conditions are a lot quieter this
afternoon, but considerably colder than we have seen in quite
some time. We will end up with highs below average for a change
(rather than having lows above our average high)! Tonight will
be chilly, with lows in the 30s and low 40s. Make sure the
trick-or-treaters have some jackets or coats available, as
temperatures this evening will be falling through the 40s.
Fortunately, winds will be light.

The upper-air pattern will feature predominant west-southwest
flow with multiple perturbations ejecting from the western U.S.
Eventually, a deeper trough will dig into the Desert Southwest
this weekend, amplifying ridging downstream in the Southeast.
This is a very favorable setup for a wet pattern in the central
U.S., and with the wide-open Gulf and multiple perturbations
continuing to eject northeastward to the lee of the Rockies, we
will encounter an abrupt end to the very long dry period we have
seen early this fall.

In general, the models are consistent in showing a frequency of
shortwave progression through the central U.S. of about one per
day. The timing of these vorticity maxima vary model to model
(and even ensemble to ensemble), but the end result is a wet
period no matter how you prognose it. After a quiet Friday, the
first in the series of perturbations approaches the region on
Saturday. PoPs steadily increase late Friday night into
Saturday from southwest to northeast. Would not be surprising to
see areas near Kirksville mostly dry for a good chunk of the
day, but everyone should receive precipitation by Saturday
evening. This precipitation will largely be driven by isentropic
ascent, though meager (elevated) instability will exist. The end
result should be mostly beneficial rainfall with local/embedded
heavier precipitation with any stronger convective cores. Models
have trended farther south with the heaviest totals, in closer
proximity to the track of the vort max and increased instability
(i.e., far southeast Kansas and central/eastern Oklahoma).

The next vort max approaches the region on Sunday. The evolving
pattern is a little more favorable for impactful rainfall, as
the upstream trough becomes highly amplified. The south-to-north
downstream flow will provide increasing instability to the
region with time (via favorable warm/moist advection and cooling
from large-scale lift aloft). Additionally, initiating
convection will develop largely parallel to the upper flow,
suggesting precipitation may linger in the same areas for long
durations. With potential for training convection amid strong
synoptic forcing in a favorably/unseasonably moist environment
(e.g., PWs 1.5+ in.), the excessive rainfall threat does seem
higher for Sunday/Sunday night, especially in our far southern
CWA (which is, again, closer to the currently-projected track of
the vort max). The WPC has a slight risk for the Sunday/Sunday
night period. Fortunately, the antecedent drought means that our
area can withstand more rainfall than usual for flooding to
become problematic. It will bear watching, however, to see how
rainfall transpires Saturday/Saturday night, as that will likely
dictate how soils will respond Sunday and Monday.

Depending on how far the trough progresses downstream on Monday,
the region could face a third round of widespread rainfall. By
this point, however, increased progression of the trough (and
closer proximity to its forcing) may lead to a day with an
increased threat of severe weather versus heavy rainfall.
Ensemble guidance exhibits high probabilities (> 50 percent) of
favorable CAPE/shear overlap on Monday afternoon in our southern
CWA especially, with pattern recognition suggesting a
synoptically evident setup for widespread severe-weather
potential in the central/southern Plains.

By Tuesday, the deep trough approaching the region pivots
rapidly northeastward into the Great Lakes region. This should
lead to drier weather for the midweek period (and also
considerably cooler). By that time, we will probably be hoping
for dry weather, which seems hard to believe given what we have
seen the past couple of months.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1044 PM CDT Thu Oct 31 2024

Mostly clear skies expected overnight and into Friday afternoon.
Winds generally less than 10 kts Friday afternoon. STJ may see
some visibility reduction with calm winds and clear skies,
though current models still do not show a signal for it. For
now, will place MVFR visibility in there, and will monitor any
potential fog trends on satellite imagery.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...CMS
AVIATION...Krull
Hazardous weather outlook, Oct 31, 3:09 AM CST, 20 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
409 AM CDT Thu Oct 31 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
409 AM CDT Thu Oct 31 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Several rounds of rainfall are expected Saturday through Tuesday.
While severe weather is not anticipated, heavy rainfall is possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Buchanan

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Buchanan forecast zone
Reported by
Drought Monitor
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

D2 drought carried over from October in Buchanan County, but drought improved to better than D2 with the Nov 5th issuance of the drought monitor.

Drought, Atchison

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Atchison forecast zone
Reported by
Drought Monitor
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

D2 drought carried over from October in Atchison County, but drought improved to better than D2 with the Nov 5th issuance of the drought monitor.

Drought, Platte

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Platte forecast zone
Reported by
Drought Monitor
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

D2 drought carried over from October in Platte County, but drought improved to better than D2 with the Nov 5th issuance of the drought monitor.

Drought, Clay

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

D2 drought carried over from October in Clay County, but drought improved to better than D2 with the Nov 5th issuance of the drought monitor.

Drought, Jackson

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

D2 drought carried over from October in Jackson County, but drought improved to better than D2 with the Nov 5th issuance of the drought monitor.

Drought, Pettis

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Pettis forecast zone
Reported by
Drought Monitor
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

D2 drought carried over from October in Pettis County, but drought improved to better than D2 with the Nov 5th issuance of the drought monitor.

Drought, Johnson

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

D2 drought carried over from October in Pettis County, but drought improved to better than D2 with the Nov 5th issuance of the drought monitor.

Drought, Lafayette

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

D2 drought carried over from October in Pettis County, but drought improved to better than D2 with the Nov 5th issuance of the drought monitor.

Drought, Ray

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Ray forecast zone
Reported by
Drought Monitor
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

D2 drought carried over from October in Pettis County, but drought improved to better than D2 with the Nov 5th issuance of the drought monitor.

Drought, Clinton

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

D2 drought carried over from October in Pettis County, but drought improved to better than D2 with the Nov 5th issuance of the drought monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225010, 1225011, 1225014, 1225015, 1225016, 1225017, 1225018, 1225019, 1225020, 1225021.